Thunderstorm Wind, Hopewell (C)
- When
- April 19, 3:35 PM EST
- Where
- Hopewell (C) County, Hopewell
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -77.300
Trees and power lines down.
3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 19, 3:25 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 425 PM EDT FRI APR 19 2002 WEATHER IN THE SHORT-TERM WILL BE MESOSCALE DRIVEN...WITH THE BROKEN LINE OF CONVECTION BECOMING MORE WIDESPREAD AS IT APPROACHES CENTRAL VA. HEAVIEST CELLS ARE CURRENTLY IN THE RICHMOND REGION. MAX SURFACE-BASED CAPES WILL CONTINUE IN THE RANGE OF 2500-3000 J/KG FOR MOST...WITH LIS NEAR -8C. WIND PROFILE ALOFT CONTINUES TO BE RELATIVELY WEAK...THOUGH WITH THE STORM MOTION ESE AROUND 10-15KTS (APPROXIMATE TO MID LEVEL OR STEERING FLOW IN THIS CASE) THE STORMS ARE MAKING MORE PROGRESS THAN THEY WERE THIS TIME YDAY. AGAIN...DESPITE WEAK WIND FIELDS ALOFT ISOLATED SEVERE STORMS (WET MICROBURSTS) ARE POSSIBLE GIVEN THE DRY AIR NUDING IN AT MID LEVELS (REF WV AND VSBL SATELLITE IMAGES). IN TERMS OF PROBS...HAVE CONTINUED WITH THE HIGHEST POPS ACROSS CENTRAL VA (RICHMOND AND THE TRI CITIES) PER THE LATEST RADAR TRENDS. HAVE TAPERED PROBABILITIES TO THE SE...ESPECIALLY NEAR THE COAST (SCATTERED COVERAGE)...AS AGAIN EXPECT ACTIVITY TO DIMINISH AS WITH THE DAYTIME HEATING AFTER SUNSET. SAT...AVN/ETA RUNS SIMILAR IN DROPPING THE FRONT INTO FAR SRN VA BY LATE IN THE DAY. BY THAT TIME...IT WILL HAVE BECOME MORE W-E ORIENTED AND (THUS) PARALLEL TO THE 850-500 MB FLOW. WHILE THE DYNAMICS (850/500 MB OMEGA AND QVECTOR CONVERGENCE) REMAIN RATHER MINIMAL...WILL BUMP POPS UP TO 60% BASED ON THE FAVORABLE THERMODYNAMICAL PROFILE ALONG WITH THE MORE DEFINITIVE CONVERGENCE WITH THE FRONT. SAT NIGHT...FRONT/SHALLOW COLD WEDGE SLIDES FARTHER S TO NEAR NC/SC BORDER (LIKELY TO BE AIDED BY THE NOCTURNAL COOLING). WILL MAINTAIN A CHANCE OF SHOWERS/TSTS EARLY...THEN MENTION DRIZZLE LATE WITH THE HIGH DEGREE OF MOISTURE ALONG WITH INCREASED STABILITY (AND WIND SHEAR) IN THE LOWER LAYERS. SUN...HAVE CONTINUED WITH THE CHANCE OF LIGHT RAIN/DRIZZLE WITH WEAK OVERRUNNING FORCING N OF THE FRONT (WHICH WILL BE RETREATING N AS A WARM FRONT). SUN NIGHT...WARM FRONT LIFTS N BACK TO VA/NC BORDER. DEEPER ISENTROPIC ASCENT/WARM FRONTAL DYANMICS WILL RESULT IN ANOTHER CHANCE FOR RAIN ACROSS THE AREA...MAINLY SHOWERS/CHANCE OF TSTMS ACROSS FAR SRN VA AND NRN NORTH CAROLINA CLOSER TO THE WARM SECTOR. MONDAY...CONTINUED WITH SHOWER CHANCES THROUGH THE MORNING OVER WRN ZONES BEFORE THE COLD FRONT MOVES THROUGH...WITH THE CHANCES ALL DAY E TOWARD THE ERN SHORE (WITH A MENTION OF TSTMS IN THE WARM SECTOR). EXTENDED...COOLER ON TUE/WED BEHIND THE FRONT WITH THE NEXT CHANCE OF RAIN ON THU AHEAD OF THE NEXT COLD FRONT. MARINE FCST...NO FLAGS CONTINUE. FCSTID = 13 SBY 64 74 48 58 / 50 60 50 30 OXB 64 73 47 57 / 40 60 50 30 ECG 66 82 56 62 / 40 60 50 40 ORF 66 82 56 62 / 40 60 50 40 PHF 65 80 53 62 / 50 60 50 30 AKQ 66 82 55 62 / 50 60 50 40 RIC 63 80 54 62 / 60 60 50 40 FVX 63 82 55 62 / 60 60 50 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. HURLEY
MDZ021>025-NCZ012>017-030>032-102-VAZ049-060>100-191815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1113 AM EDT FRI APR 19 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND EVENING... * THREAT AREA...SOUTH CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH CAROLINA...AND THE LOWER EASTERN SHORE. * TIME OF SEVERE WEATHER THREAT...BETWEEN 3 AND 9 PM. * SYNOPSIS...CONTINUED HOT AND HUMID CONDITIONS...ALONG WITH A WEAK FRONTAL BOUNDARY IN PLACE ACROSS THE REGION...WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. * SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... WIND GUSTS TO 60 MPH... HAIL UP TO THREE QUARTER INCH IN DIAMETER... IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN URBAN AREAS AND IN LOW LYING LOCATIONS NEAR RIVERS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines down.
Trees down.
Roof and siding peeled off building at Back Bay Wildlife Refuge. Also, 60 to 70 mph measured winds and numerous trees down at False Cape State Park and Back Bay Wildlife Refuge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293454, 5293455, 5293456, 5293457.